Mississippi, 2019Damaging Wind in Mississippi, July 9, 2019
July 9, 2019 · NWS LIX · 1 event in 1 county or zone
An upper trough, which would eventually become associated with Hurricane Barry, interacted with a tropically very moist airmass to produce slow moving thunderstorms on the 9th and 10th. Several reports of flooding, as well as wind damage were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough, which would eventually become associated with Hurricane Barry, interacted with a tropically very moist airmass to produce slow moving thunderstorms on the 9th and 10th. Several reports of flooding, as well as wind damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 9, 3:22 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 9, 3:22 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
422 PM CDT Tue Jul 9 2019
SYNOPSIS...
Latest surface analysis showed a 1011mb low over Florida Panhandle
and extreme northeast Gulf of Mexico. Initial precipitable water
values revealed values greater than 2 inches over Louisiana and 2.2
to 2.3 inches over northeast Gulf and Florida peninsula.
Upper air analysis a revealed a high over west Texas with ridge
axis north to the Great Basin and an inverted trough axis from
west Cuba to northeast Gulf of Mexico. In addition, a short wave
was from over eastern Montana.
Surface heating and elevated precipitable water values have
yielded isolated thunderstorms this afternoon. However, most
convection remained just east of the area and over the coastal
waters. Many locales continue to have heat index issue with
values in the 101 to 107 degree range. A few areas have
temporarily surpassed 108 degree this afternoon. 18
.DISCUSSION...
The main issue of this forecast package is the possible tropical
development of a closed low over the northeast gulf. Mid range
models have come together with a closed low southeast of the
Mississippi Delta on Wednesday. Weak upper level wind flow will
allow further development into a deeper system, a tropical
depression possibly by early Thursday.
TPC currently setting the potential development of a tropical
system at 70% by Thursday. Surface low is expected to track
southwest into the Gulf through Thursday. At the same time, upper
level inverted trough will move west over north central Gulf.
Both features will become vertically stack and very conducive for
tropical development on Thursday. Meanwhile, the short wave over
Montana will will track east toward the Great Lakes region, not
picking up our system and allowing the ridge to amplify over the
Rockies. This will maintain a weaken upper level flow over the
area and yield a slow movement of our system Friday through
Sunday. GFS continue to show a track just south of the Louisiana
coast Friday and Saturday. ECMWF take the low west but a little
farther south. However, both are showing a deep low of 995mb with
an established wind field over the north Gulf and Louisiana. Will
maintain 50 to 80 percent chance of rain over the forecast area
Wednesday through Monday. As a result, rainfall amounts have been
updated 3 to 8 inches with higher amounts. We see ECMWF showing
totals above 10+ through Monday. Later packages will likely issue
Flash Flood Watch for part of all of the forecast area through the
weekend.
In addition, prolong east flow will allow water to pile into
tidal lakes, Louisiana coast, Mississippi coast and some coastal
flooding is likely Thursday through Sunday. Once our system moves
inland Saturday into Sunday, rain chances will remain elevated on
Sunday. A baroclinic zone will possibly develop on Monday and
drape across the area maintaining likely rain chances on Monday.
18
&&
.AVIATION...
Latest radar trends continue to illustrate isolated showers and a
few thunderstorms across most of southeastern Louisiana and southern
Mississippi. Most of this activity has been pulsing in intensity,
but may still pose a threat for gusty, erratic winds which may
temporarily reduce flight categories. Especially underneath any
stronger storm. Otherwise, a persistent Cu field remains in place,
with most convection coming to an end shortly after sunset. There is
a chance for some coastal shower/storm chances overnight which may
impact area terminals, but coverage should remain isolated at this
time. KLG
&&
.MARINE...
Expect a more westerly flow today into Wednesday over the waters. A
trough and upper low drifts south by mid week and works its way into
the northern Gulf. Guidance continues to show some sort of
tropical system in the Gulf by Thursday and this forecast is in
line with NHC forecast. The forecast does reflect the possibility
of this system as winds and seas build dramatically by Thursday.
Will have to watch through the rest of the week for more
information and guidance on possible development for later this
week. All interests along the northern Gulf of Mexico should stay
abreast of the weather throughout this week. 18
&&
DECISION SUPPORT...
DSS code: Yellow
Deployed: None
Activation: None
Activities: River Flood Warnings along Mississippi River
Monitoring tropical development through the week and weekend
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe
or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 75 93 74 91 / 20 40 40 70
BTR 77 92 76 91 / 30 40 40 70
ASD 76 93 75 91 / 50 70 70 70
MSY 80 92 78 90 / 30 70 70 60
GPT 77 91 76 88 / 50 70 70 70
PQL 76 94 75 90 / 50 70 70 70
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Jul 9, 3:36 AM CST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
436 AM CDT Tue Jul 9 2019
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-092145-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
436 AM CDT Tue Jul 9 2019
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
Afternoon highs in the mid to upper 90s and very humid conditions
will maintain afternoon heat index values near 108 degrees. These
conditions can lead to health issues if precautions are not taken.
Isolated to scattered thunderstorms are forecast today. A few
storms could become strong to severe producing gusty winds,
frequent lightning, and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered thunderstorms are forecast through the remainder of the
week. Although organized severe weather is not expected, a few
storms could become strong to severe and produce gusty winds,
frequent lightning, and locally heavy rainfall.
The Tropical Prediction Center is giving a 40% chance of tropical
development over the next 48 hours and 80% over the next five
days in the northeast Gulf of Mexico. Please refer to the Tropical
Weather Outlook for further information concerning this system.
The tropical system will bring the potential of heavy rainfall
with amounts from 3 to 8 inches possible Friday through Monday.
Coastal flooding will also be possible as tides rise along the
coast up to 2 feet above normal levels starting late Thursday and
lasting into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 9, 4:39 PM CST, 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
539 PM CDT Tue Jul 9 2019
LAZ040-062-070-MSZ080-081-092345-
Orleans-Lower St. Bernard-St. Tammany-Harrison-Hancock-
539 PM CDT Tue Jul 9 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST.
BERNARD...NORTHEASTERN ORLEANS AND SOUTHEASTERN ST. TAMMANY
PARISHES...SOUTHWESTERN HARRISON AND HANCOCK COUNTIES...
At 538 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles southeast of Waveland to near
Kiln. Movement was southwest at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Slidell, Bay St. Louis, Waveland, Diamondhead, Pearl River, Lake
Catherine, Kiln, Pearlington, Shoreline Park and Stennis Space
Center.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3018 8946 3016 8965 3015 8963 3008 8968
3000 8956 3005 8944 3017 8947 2991 8938
2979 8962 2993 8958 3007 8972 3006 8973
3002 8972 3003 8973 3039 8989 3055 8938
3036 8928 3034 8938 3031 8926
TIME...MOT...LOC 2238Z 058DEG 22KT 3007 8922 3045 8942Thunderstorm Wind, Hancock
- When
- July 9, 5:27 PM CST
- Where
- Hancock County, Bay St Louis Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 30.370, -89.450
Stennis International Airport reported a 58 knot wind gust in a thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Virginia, July 9, 20191 death · 1 event
- Rip Current in Florida, July 9, 20191 death · 1 event
- Tornadoes and Damaging Winds in Minnesota, July 9, 2019EF1 · 11 events
- Tornadoes in North Dakota, July 9, 2019EF1 · 9 events
- Heat in Louisiana, July 9 to 11, 201917 events
- Flooding in South Dakota, July 9 to 31, 201912 events
- Heat in Texas, July 9 to 10, 201912 events
- Heat in Texas, July 9 to 11, 20199 events
- Heat in Arkansas, July 9 to 10, 20197 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 9 to 10, 20194 events
- Flooding in Iowa, July 9 to 29, 20194 events
- Heat in Alabama, July 9, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835349.